Vancomycin anaphylaxis and successful desensitization

Ann Allergy. 1994 Nov;73(5):402-4.

Abstract

This report describes vancomycin anaphylaxis and successful desensitization. A 35-year-old woman who tolerated vancomycin initially, developed generalized urticaria and respiratory distress when the drug was readministered. Symptoms recurred following infusion of vancomycin at a lowered rate and dose despite premedication with antihistamines and corticosteroids. Intradermal skin tests with vancomycin were positive at a concentration of 0.1 micrograms/mL. Control subjects reacted at a concentration of 10 micrograms/mL or greater. A rapid 1-day desensitization protocol was unsuccessful. The patient then was "desensitized" by sequential increments in intravenous vancomycin doses over 13 days. After the full therapeutic dose was tolerated, there was a loss of skin test reactivity to vancomycin. We conclude that desensitization to vancomycin is possible and may be the only means to treat an allergic patient adequately when there are no viable therapeutic alternatives.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Desensitization, Immunologic / methods*
  • Drug Hypersensitivity / diagnosis
  • Drug Hypersensitivity / therapy*
  • Female
  • Humans
  • Osteomyelitis / drug therapy
  • Skin Tests
  • Vancomycin / administration & dosage
  • Vancomycin / immunology*

Substances

  • Vancomycin